Adverse events and treatment interruption in tuberculosis patients with and without HIV co-infection

Academic Article

Abstract

  • Background: Serious treatment associated adverse events are thought to occur more frequently in individuals with tuberculosis (TB) who are co-infected with HIV. A study was undertaken to assess the frequency of serious (grade III/IV) adverse events and interruption of anti-TB treatment in the era of effective antiretroviral therapy. Methods: The incidence of serious adverse events was retrospectively compared in 312 individuals treated for TB, 156 of whom were co-infected with HIV. Results: 111 HIV infected individuals (71%) received highly active antiretroviral therapy at the same time as anti-TB treatment. Serious adverse events were recorded in 40% HIV infected and 26% HIV uninfected individuals (p = 0.008). Peripheral neuropathy and persistent vomiting were more common in co-infected patients (p<0.001; p = 0.006), although all cause interruption of anti-TB treatment occurred with similar frequency in the two groups (13% in HIV infected patients and 15% in HIV uninfected patients; p = 0.74). In 85% of HIV infected patients and 87% of HIV uninfected individuals this was due to hepatotoxicity, which typically presented within 2 months of starting treatment. The median delay in restarting treatment was 4 weeks, so most individuals required full TB re-treatment. Conclusion: Despite a greater rate of serious (grade III/IV) adverse events among HIV infected individuals, discontinuation of anti-TB treatment occurred with a similar frequency in HIV infected and HIV uninfected individuals.
  • Authors

    Published In

  • Thorax  Journal
  • Digital Object Identifier (doi)

    Author List

  • Breen RAM; Miller RF; Gorsuch T; Smith CJ; Schwenk A; Holmes W; Ballinger J; Swaden L; Johnson MA; Cropley I
  • Start Page

  • 791
  • End Page

  • 794
  • Volume

  • 61
  • Issue

  • 9